Hail, Real
- When
- April 20, 6:01 PM CST
- Where
- Real County, 7.69 mi S of Vance
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.710, -99.980
A thunderstorm produced quarter size hail near Camp Wood.
An upper level shortwave trough moved over Texas and generated thunderstorms along a surface trough. Some of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level shortwave trough moved over Texas and generated thunderstorms along a surface trough. Some of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 20, 12:44 PM CST, 5 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 144 PM CDT Sat Apr 20 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Sunday night) Issued at 143 PM CDT Sat Apr 20 2024 We'll continue to monitor two main areas for additional shower and thunderstorm development through the afternoon and evening. The first area is across the Coastal Plains and portions of the I-35 corridor where southerly warm air advection continues around 850mb. This has already led to the development of some light streamer showers over the last few hours, and the potential for thunderstorms will continue to increase due to both increasing lift and instability in advance of a 500mb shortwave moving in from the west. The other area we'll be monitoring is the ongoing convection across the Big Country which is expected to continue to develop and push south/east into the Edwards Plateau and Hill Country in the coming hours. The upper level shortwave and a reinforcing shot of cooler air at the surface will both push convection south and east across the area this evening and overnight, with generally dry conditions expected by the daytime hours Sunday. As far as the thunderstorms that are expected over the next 12 hours or so, both shear and instability parameters continue to support a marginal severe threat (isolated hail and damaging wind gusts). Additionally, there is a slightly more concerning heavy rainfall/flash flood threat with PWATs generally ranging from 1.5- 1.7" across south-central Texas. We are not confident that instances of flooding will be widespread enough to warrant the issuance of a Flash Flood Watch, but isolated pockets of 3+" inches could cause some localized issues. While heavy rainfall will be possible with any thunderstorm, the HREF Probability Matched Mean continues to favor eastern portions of our CWA for the greatest rainfall amounts. As mentioned above, the daytime hours on Sunday are looking dry, though mostly cloudy skies and a decent northeasterly breeze will make for a chilly day (at least for this time of year) with highs across northern and eastern areas only in the 60s. Lows will dip into the 40s and 50s areawide for Monday morning && .LONG TERM... (Monday through Saturday) Issued at 143 PM CDT Sat Apr 20 2024 A mid-level ridging pattern establishes much of next week across South-Central Texas while within the lower levels of the atmosphere a light to moderate south-southeasterly onshore flow returns with surface high pressure sliding to the east. With the southerly flow, steady moisture recovery will be expected through early week as dew points climb into the mid to upper 60s by Wednesday afternoon. The dew points remain high through the rest of the period. An uptick in cloud cover along with occasional stray opportunities for light mist or drizzle may evolve mid to late week with the low-level moisture advection coming off the gulf. A pair of upper level systems pushing into or across the Four Corners region late week into the weekend could help to induce slightly better opportunities for shower and/or convection at the end of the forecast period across northeastern most counties. Some differences exist in the medium range guidance on these systems but those details will be ironed out with time in the days ahead. Afternoon highs will steadily rise through the long term with values into the mid 80s to mid 90s by Friday and Saturday. Overnight lows also rise back into the 60s and even the low 70s by the end of the period as well. && .AVIATION... (18Z TAFS) Issued at 1230 PM CDT Sat Apr 20 2024 Widespread MVFR to IFR cigs will continue through the TAF period across south-central Texas, with some visibility reductions as well in BR and any showers or thunderstorms. The best chance for thunderstorms will be from 21-01Z at KDRT, and from 01-05Z for the I-35 terminals. More isolated activity is possible for a few hours on either end of those timeframes. Eventually, a reinforcing shot of cooler air will push all precipitation activity to the south and east of our area during the early morning hours Sunday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 52 65 49 73 / 90 0 0 0 Austin Bergstrom Intl Airport 51 65 46 72 / 90 0 0 0 New Braunfels Muni Airport 53 66 48 74 / 90 0 0 0 Burnet Muni Airport 50 63 47 72 / 100 0 0 0 Del Rio Intl Airport 60 72 57 76 / 50 10 10 0 Georgetown Muni Airport 50 64 45 70 / 100 0 0 0 Hondo Muni Airport 54 69 49 74 / 70 0 0 0 San Marcos Muni Airport 51 65 46 73 / 90 0 0 0 La Grange - Fayette Regional 54 65 47 72 / 90 10 0 0 San Antonio Intl Airport 54 66 50 73 / 80 0 0 0 Stinson Muni Airport 56 68 52 74 / 80 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Gale Long-Term...Brady Aviation...Gale
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 411 AM CDT Sat Apr 20 2024 TXZ171>173-183>194-202>209-217>225-228-210915- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 411 AM CDT Sat Apr 20 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. A cold front could bring a chance for strong to marginally severe thunderstorms and locally heavy rainfall this afternoon through the early overnight hours. Some localized flooding will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
639 PM CDT Sat Apr 20 2024
TXZ184>187-210030-
Kerr TX-Edwards TX-Real TX-Bandera TX-
639 PM CDT Sat Apr 20 2024
...Strong thunderstorms will impact portions of northwestern Bandera,
northwestern Kerr, eastern Edwards and Real Counties through 730 PM
CDT...
At 639 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Telegraph to 13 miles northeast
of Vance to 7 miles southwest of Barksdale. Movement was east at 25
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Leakey, Vanderpool, Hunt, Camp Wood, Mountain Home, Barksdale, Tuff,
Rio Frio, Lost Maples State Natural Area, Vance, Kerr Wildlife
Management Area, and Prade Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3028 9931 2982 9937 2963 9947 2962 10025
3001 10000 3029 9989
TIME...MOT...LOC 2339Z 289DEG 23KT 3029 9979 2999 9993 2967 10014
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
PLATTThe Laughlin AFB radar (KDFX), 57 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
16 hail. Local standard time, as filed.
A thunderstorm produced quarter size hail near Camp Wood.
A thunderstorm produced quarter size hail in Leon Valley.
A thunderstorm produced quarter size hail at the intersection of Windspirit and Bobbins Ridge just east of Camp Bullis in northern Bexar County.
A thunderstorm produced hail up to two inches in diameter at the intersection of Blanco Rd. and Specht Rd. in northern Bexar County.
A thunderstorm produced quarter size hail near Hwy 281 and Overlook Pkwy. in northern Bexar County.
A thunderstorm produced quarter size hail at the intersection of Hardy Oak Blvd. and Stone Oak Pkwy. in northern San Antonio.
A thunderstorm produced ping pong ball size hail at the intersection of Sparrow Ridge and Trinity Ct. in northern Bexar County.
A thunderstorm produced quarter size hail on the west side of New Braunfels.
A thunderstorm produced half dollar size hail near Hwy 281 and Overlook Pkwy in northern Bexar County.
A thunderstorm produced golf ball size hail in Timberwood Park.
A thunderstorm produced ping pong ball size hail on the westside of New Braunfels.
A thunderstorm produced two inch diameter hail along Smithson Valley Rd. in northern Bexar County.
A thunderstorm produced quarter size hail on the westside of New Braunfels.
A thunderstorm produced quarter size hail at the intersection of Goodwin Ln. and Conrads Ln. in northeastern New Braunfels.
A thunderstorm produced quarter size hail at the intersection of Rattler Rd. and Hwy 123 in San Marcos.
A thunderstorm produced quarter size hail near Runge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176577, 1176578, 1176580, 1176581, 1176582, 1176583, 1176584, 1176585, 1176587, 1176588, 1176589, 1176591, 1176592, 1176593, 1176594, 1176595.